Patient Develops Acquired Hemophilia After Treatment With Levofloxacin

Her total recuperation time was approximately 3 months
Her total recuperation time was approximately 3 months

A recent report published in the Journal of Pharmacy Practice describes the case of a 75-year-old female patient who developed acquired hemophilia following levofloxacin administration and then subsequently required anticoagulation therapy for acute coronary syndrome.

The study authors reported that the patient initially developed bruising on her neck and lips after initiation of oral levofloxacin for the treatment of an upper respiratory tract infection. Although discontinuation of the medication resolved the patient's symptoms initially, spontaneous bruising recurred and progressed over several weeks, prompting the patient to seek medical attention for persistent bruising in her upper extremities.

“Her coagulation studies showed a fibrinogen of 424mg/dL (normal range: 150-400mg/dL), an undetectable factor VIII level (normal range: 55%-200%), and a factor VIII inhibitor titer of 30.4 BU (normal range: 0 U),” the study authors stated.

The patient was administered recombinant factor VIIA 90mcg/kg every 6 hours until her bleeding subsided. Her labs began to normalize on day 18 of admission and she was started on a weekly regimen of rituximab 375mg/m2 administered intravenously for 4 weeks and subsequently discharged. It was noted that she only completed 3 doses of rituximab due to insurance issues. It was reported that the patient's labs were completely normalized 52 days post-admission and that her total recuperation time was approximately 3 months. "This case study presents a probable adverse drug reaction associated with levofloxacin as quantified by the Naranjo probability scale with a score of 7," the authors noted.

Related Articles

A few years later, the same patient presented with chest pain and ST-segment elevation for which she received unfractionated heparin, ticagrelor 180mg, and aspirin 325mg before bare metal stent placement. Her labs showed normal factor VIII levels of 158% and while a factor transfusion was initially considered prior to percutaneous coronary intervention (PCI), it was ultimately not completed in order to avoid a delay in treatment. The patient had some bruising at the catheter site, but otherwise there were no further bleeding or bruising episodes; she was discharged and initiated on low-dose aspirin, ticagrelor, atorvastatin, lisinopril, and metoprolol. The patient was also advised to discontinue ibuprofen use.

“In our patient, the normal factor VIII levels of 158% suggested that the acquired hemophilia had resolved upon the most recent presentation,” explained the authors. They added that for patients with acquired hemophilia undergoing PCI, “proper coagulation studies should be obtained and corrected prior to initiating therapy.”

Reference

Mor LT, Holley K. A Case Report of Anticoagulation Management in Acquired Hemophilia Associated With Levofloxacin. Journal of Pharmacy Practice. 2018. https://doi.org/10.1177/0897190018799186